jump to navigation

Mental Illness Medication Side Effects October 12, 2010

Posted by Crazy Mermaid in Medication, mental illness.
Tags: ,
7 comments

Friends and loved ones of those with a mental illness have a hard time understanding noncompliance with medication.  Why, they reason, if the drug helps control the symptoms of the mental illness, doesn’t the mentally ill person take the medication?

One of the biggest reasons for noncompliance is the side effects of the drugs. Especially for those with more severe cases, the side effects of strong doses of medication can cause horrific side effects. So horrific, in fact, that the patient makes the conscious decision to stop taking the medication to avoid those side effects. Living with the mental illness becomes more appealing than living without it.

In order to get an understanding of exactly what those horrific and debilitating side effects are, I have highlighted the ones that affected me when I became medicated.  Although these side effects settled down after about 4 to 6 months, there was no way of knowing exactly how long I would have to put up with them. As it turns out, six months is a long time to live with them. And in some cases, such as non-Parkinson’s, there was the possibility that the side effects would become permanent.

I can safely say that were it not for the patience, cajoling, and encouragement of my family, I, too would have joined the ranks of those who refused to take their medication due to the debilitating side effects. Here, then, is a look at some of those side effects that I personally experienced.

Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements, such as grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the extremities may also occur. Impaired movements of the fingers may also appear. Patients with tardive dyskinesia have difficulty not moving.

Tardive akathisia involves painful feelings of inner tension and anxiety and a compulsive drive to move the body. In the extreme, the individual undergoes internal torture and can no longer sit still. It is a syndrome characterized by unpleasant sensations of “inner” restlessness that manifests itself with an inability to sit still or remain motionless. Akathisia may range in intensity from a sense of disquiet or anxiety, to severe discomfort, particularly in the knees. Patients typically pace for hours because the pressure on the knees reduces the discomfort slightly, then they sit or lie down, because of fatigue in the knees. The feeling is there from wakeup in the morning to sleep at night.  High-functioning patients have described the feeling as a sense of inner tension and torment or chemical torture. (Note: this made me feel like I was going to crawl out of my own skin).

Non-Parkinson’s disease mimics Parkinson’s Disease, which is  a degenerative disorder of the central nervous system that often impairs the sufferer’s motor skills, speech, and other functions It is characterized by muscle rigidity, tremor, postural abnormalities, gait abnormalities, a slowing of physical movement (bradykinesia) and a loss of physical movement (akinesia) in extreme cases. (Note: this was absolutely horrible.  I have a new understanding at how those with Parkinson’s must feel, and how lucky I am to have come out of it without permanent symptoms).

While research is underway to find medications with fewer side effects, the process is slow, cumbersome and expensive. But with newer therapies able to target specific regions of the brain through the application of relatively new brain imaging techniques to subjects, I hope that progress in this realm can be sooner rather than later.  Because if we can reduce the degree of debilitation of side effects of medication, we can increase the number of people willing to stay on their medication regimen.  Imagine what the prison population and homeless population would look like if the mentally ill currently among them were to become medication compliant. How different this world would be.

Advertisements